Natural exponential family of probability distributions

From Encyclopedia of Mathematics
Revision as of 17:17, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

Given a finite-dimensional real linear space , denote by the space of linear forms from to . Let be the set of positive Radon measures on with the following two properties (cf. also Radon measure):

i) is not concentrated on some affine hyperplane of ;

ii) considering the interior of the convex set of those such that

is finite, then is not empty. For notation, see also Exponential family of probability distributions.

For , the cumulant function is a real-analytic strictly convex function defined on . Thus, its differential

is injective. Denote by its image, and by the inverse mapping of from onto . The natural exponential family of probability distributions (abbreviated, NEF) generated by is the set of probabilities

when varies in . Note that is such that the two sets and coincide if and only if there exist an and a such that . The mean of is given by

and for this reason is called the domain of the means of . It is easily seen that it depends on and not on a particular generating . Also,

is the parametrization of the natural exponential family by the mean. The domain of the means is contained in the interior of the convex hull of the support of . When , the natural exponential family is said to be steep. A sufficient condition for steepness is that . The natural exponential family generated by a stable distribution in with parameter provides an example of a non-steep natural exponential family. A more elementary example is given by .

For one observation , the maximum-likelihood estimator (cf. also Maximum-likelihood method) of is simply : it has to be in to be defined, and in this case the maximum-likelihood estimator of the canonical parameter is . In the case of observations, has to be replaced by . Note that since is an open set, and from the strong law of large numbers, almost surely there exists an such that for and finally will be well-defined after enough observations.

Exponential families have also a striking property in information theory. That is, they minimize the entropy in the following sense: Let be a natural exponential family on and fix . Let be the convex set of probabilities on which are absolutely continuous with respect to and such that . Then the minimum of on is reached on the unique point . Extension to general exponential families is trivial. See, e.g., [a5], 3(A).

Denote by the covariance operator of . The space of symmetric linear operators from to is denoted by , and the mapping from to defined by is called the variance function of the natural exponential family .

Because it satisfies the relation , the variance function determines the natural exponential family . For each , is a positive-definite operator. The variance function also satisfies the following condition: For all and in one has

For dimension one, the variance function provides an explicit formula for the large deviations theorem: If are in , and if are independent real random variables with the same distribution , then

The second member can be easily computed for natural exponential families on whose variance functions are simple. It happens that a kind of vague principle like "the simpler VF is, more useful is F" holds. C. Morris [a9] has observed that is the restriction to of a polynomial of degree if and only if is either normal, Poisson, binomial, negative binomial, gamma, or hyperbolic (i.e., with a Fourier transform ), at least up to an affinity and a convolution power. Similarly, in [a8], the classification in types of the variance functions which are third-degree polynomials is performed: the corresponding distributions are also classical, but occur in the literature as distributions of stopping times of Lévy processes or random walks in (cf. also Random walk; Stopping time). Other classes, like or , where , , are polynomials of low degree, have also been classified (see [a1] and [a7]).

In higher dimensions the same principle holds. For instance, M. Casalis [a3] has shown that is homogeneous of degree if and only if is a family of Wishart distributions on a Euclidean Jordan algebra. She [a4] has also found the types of natural exponential families on whose variance function is , where and are real -matrices and , thus providing a generalization of the above-mentioned result by Morris. Another extension is obtained in [a2], where all non-trivial natural exponential families in whose marginal distributions are still natural exponential families are found; surprisingly, these marginal distributions are necessarily of Morris type.

Finally, the cubic class is generalized in a deep way to in [a6].


[a1] S. Bar-Lev, P. Enis, "Reproducibility and natural exponential families with power variance functions" Ann. Statist. , 14 (1987) pp. 1507–1522
[a2] S. Bar-Lev, D. Bshouty, P. Enis, G. Letac, I-Li Lu, D. Richards, "The diagonal multivariate natural exponential families and their classification" J. Theor. Probab. , 7 (1994) pp. 883–929
[a3] M. Casalis, "Les familles exponentielles à variance quadratique homogæne sont des lois de Wishart sur un c spone symétrisque" C.R. Acad. Sci. Paris Ser. I , 312 (1991) pp. 537–540
[a4] M. Casalis, "The simple quadratic natural exponential families on " Ann. Statist. , 24 (1996) pp. 1828–1854
[a5] I. Csiszár, "I-Divergence, geometry of probability distributions, and minimization problems" Ann. of Probab. , 3 (1975) pp. 146–158
[a6] A. Hassaïri, "La classification des familles exponentielles naturelles sur par l'action du groupe linéaire de " C.R. Acad. Sci. Paris Ser. I , 315 (1992) pp. 207–210
[a7] C. Kokonendji, "Sur les familles exponentielles naturelles de grand-Babel" Ann. Fac. Sci. Toulouse , 4 (1995) pp. 763–800
[a8] G. Letac, M. Mora, "Natural exponential families with cubic variance functions" Ann. Statist. , 18 (1990) pp. 1–37
[a9] C.N. Morris, "Natural exponential families with quadratic variance functions" Ann. Statist. , 10 (1982) pp. 65–80
How to Cite This Entry:
Natural exponential family of probability distributions. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by Gérard Letac (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article